Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2003, 3:09 PM CDT for Marion County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 20, 2003, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 202009 SVRDMX IAC125-202100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 400 PM CDT * AT 307 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MELCHER-DALLAS...OR ABOUT 31 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KNOXVILLE MUNICIPAL AIRPORT AROUND 320 PM... NEAR KNOXVILLE AROUND 325 PM... 7 MILES NORTHWEST OF HARVEY AROUND 340 PM... NEAR PELLA MUNICIPAL AIRPORT AROUND 350 PM AND NEAR PELLA AROUND 355 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. LAT...LON 4117 9332 4117 9289 4149 9288 4150 9331 KINNEY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:33 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 11:33 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT WED AUG 20 2003 UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE. SFC BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER FLOW. 21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS. AGREE SINCE AMS SHUD MIX VERY WELL. MID-LVL S/WV ON WATER VAPOR IMAGERY SUPPORTS LEAVING SMALL POPS SRN IA LATE. DEVELOPMENT...IF IT OCCURS...SHOULD BE HIGH BASED AND ELEVATED. AS FOR NORTHERN FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA. WILL DROP AFTERNOON POPS NORTH. .DSM...NONE. JOHNSON
Hazardous weather outlook, Aug 20, 2:00 PM CDT, 1 hour 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL IOWA...GENERALLY SOUTH OF I80 THIS AFTERNOON AND EVENING. A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ISOLATED STORMS CANNOT BE RULED OUT ACROSS NORTHERN IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Aug 20, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 52 min |
| Aug 20, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 50 min |
| Aug 20, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.